Alert archive / Hawaii / Flash Flood Warnings in 2020

Flash Flood Warning 22, NWS Honolulu, HI

March 29, 2020Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 29, 2020, 10:20 AM HST for Honolulu County, Hawaii. It was in force for 102 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2020, 10:20 AM HST (20:20 UTC)
Expired
Mar 29, 2020, 12:02 PM HST
In force
102 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 81 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 8.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
926 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

788 
WGHW50 PHFO 292020
FFWHFO
HIC003-292315-
/O.NEW.PHFO.FF.W.0022.200329T2020Z-200329T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1020 AM HST Sun Mar 29 2020

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 115 PM HST.

* At 1016 AM HST, gages in Waikane and Waiahole streams indicated 
  rapid rises in water levels, with heavy rain persisting over the 
  area. Flooding of Kamehameha Highway in windward Oahu is expected 
  near Waikane and Waiahole streams.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Stream gage.

  IMPACT...Flooding in drainages, streams, rivers, roads, 
           properties, and other low-lying areas. Public road 
           closures possible in some areas. Landslides are possible 
           in steep terrain.

* Some locations that will experience flooding include...
  Ahuimanu, Waikane, Waiahole, Kahaluu, Kahana Valley State Park and
  Heeia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 115 PM HST if heavy rain
persists.

This Flash Flood Warning replaces the previously issued Flood
Advisory that was in effect for portions of the island of Oahu in
Honolulu County.

LAT...LON 2159 15789 2153 15784 2149 15785 2146 15784
      2144 15780 2143 15779 2142 15779 2141 15790
      2157 15798

FLASH FLOOD...STREAM GAGE INDICATED

$$

Birchard
2 follow-up statements
009 
WGHW70 PHFO 292127
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1127 AM HST Sun Mar 29 2020

HIC003-292315-
/O.CON.PHFO.FF.W.0022.000000T0000Z-200329T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu in Honolulu HI-
1127 AM HST Sun Mar 29 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM HST FOR
OAHU IN HONOLULU COUNTY...

At 1121 AM HST, Oahu Department of Emergency Management reported 
water over the road at Waikane Stream, but Kamehameha Highway is 
still passable. Radar indicates rainfall has moved from Waikane and 
Waiahole towards Punaluu thus the flash flood warning remains in 
effect. 

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Emergency management.

IMPACT...Flooding in drainages, streams, rivers, roads, properties, 
         and other low-lying areas. Public road closures possible in 
         some areas. Landslides are possible in steep terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

LAT...LON 2159 15789 2153 15784 2149 15785 2146 15784
      2144 15780 2143 15779 2142 15779 2141 15790
      2157 15798

FLASH FLOOD...OBSERVED

$$

VA/Birchard
628 
WGHW70 PHFO 292202
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1202 PM HST Sun Mar 29 2020

HIC003-292209-
/O.CAN.PHFO.FF.W.0022.000000T0000Z-200329T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu in Honolulu HI-
1202 PM HST Sun Mar 29 2020

...THE FLASH FLOOD WARNING FOR OAHU IN HONOLULU COUNTY IS
CANCELLED...

Radar indicated that heavy rain has ended, and police report that 
Kamehameha Highway near Waikane is open, with flood waters 
gradually receding.

LAT...LON 2159 15789 2153 15784 2149 15785 2146 15784
      2144 15780 2143 15779 2142 15779 2141 15790
      2157 15798

$$

Birchard

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 29, 10:00 AM HST, 20 minutes earlier.

Area forecast discussion, Mar 29, 10:00 AM HST, 20 minutes before
Area Forecast Discussion...corrected
National Weather Service Honolulu HI
1000 AM HST Sun Mar 29 2020

CORRECTED W/W/A SECTION

.SYNOPSIS...
Light to moderate trade winds will continue for the next couple of
days, delivering clouds and showers that will primarily focus over
windward areas. The island atmosphere will remain somewhat unstable
today, so some of the showers could be briefly heavy, with the
potential for a thunderstorm, especially over the Big Island slopes
this afternoon. A bit of a drying trend on Monday is expected to be
short-lived, with windward showers likely increasing again on
Tuesday and Wednesday. An approaching front will bring light winds
Thursday and Friday, which will likely allow showers to develop over
interior and upslope areas in the afternoons.

&&

.DISCUSSION...
Currently, moderate to locally breezy trade winds are being
supported by a high pressure cell centered far N of the islands. An
E-W oriented trough aloft is just N of the islands, and overnight
soundings show that the island atmosphere is quite unstable as a
result. Latest radar and satellite images show heavy rain cores
embedded within the clouds moving toward the islands with the trade
wind flow. As these clouds grow in response to the instability,
westerly winds above 15 thousand feet can be seen blowing their tops
back toward the E. Although the greatest conglomeration of moisture
is currently over waters E of Maui and the Big Island, and the
chance of a briefly heavy downpour is about the same statewide
today, a Flash Flood Watch (FFA) for Kauai county remains posted due
to the saturated soils, especially in windward Kauai. Most showers
should move steadily W with the trades, thereby reducing the threat
of significant flooding, except that the forward motion of some of
the deeper convection will slow as it interacts with the westerly
flow aloft.

The forecast for today was updated to increase expected rain and
thunderstorm chances over the Big Island this afternoon, and to
include winter weather over the Big Island summits as deep
convection is expected to develop over the slopes. Otherwise, expect
some briefly heavy downpours, mainly over windward areas, but if
trades succumb to leeward sea breezes this afternoon on the smaller
islands, a leeward shower can't be ruled out.

Warming in the mid-levels tonight and Monday will allow the
atmosphere to stabilize somewhat, with diminishing chances for heavy
showers and thunderstorms. Light to moderate trade winds will
deliver brief windward showers as the surface high moves to a
position NE of the islands and the corresponding ridge extends N of
the islands. Another trough aloft is expected to approach Tuesday,
move over the islands Tuesday night and Wednesday, then linger into
Thursday, acting to destabilize the atmosphere. A front passing well
N of the islands will force the ridge southward over the islands
starting Wednesday, with winds becoming light and variable Thursday
and Friday. Shower chances will be greatest over windward areas
while trades persist, but as winds weaken, the greatest rain chances
will likely shift to interior and upslope areas. Some showers could
be heavy due to the nearby trough.

Deep-layer low pressure developing N of the islands next weekend
complicates the forecast and introduces a large amount of
uncertainty as an associated convergence band may be near the
islands.

&&

.AVIATION...
The airmass over the state remains unstable. Expect a slight chance
of thunderstorms or heavy showers for all islands beginning this
afternoon. Across Leeward and Interior Big Island, afternoon sea
breezes will combine with abundant moisture and cold temperatures
aloft to create widespread shower activity with possible embedded
thunderstorms.

Otherwise, strong surface high pressure far to the north and
northeast of the state will continue to promote moderate to locally
strong trade winds across the islands. Multiple bands of showers
will favor east and northeast facing slopes and coast. Brief
spillover showers can be expected across the leeward slopes of the
smaller islands, especially in the morning. AIRMET Sierra for
mountain obscuration across Windward slopes will likely be lifted
around midday in response to daytime heating.

Later today, mid level ridging is expected to build over the state
resulting in an inversion aloft around 8kft by late evening.
A few locally heavy showers will still be possible over Kauai
overnight, but the general trend will be towards increased air mass
stability statewide.

&&

.MARINE...
Moderate to fresh trade winds will continue across the island chain
through tonight. A Small Craft Advisory (SCA) is in effect for the
typically windy waters around Maui and the Big Island. Trade winds
will taper off Monday as the driving high pressure system to the
north weakens. A High Surf Advisory for east facing shores remains
in effect through today due to local and upstream trade winds, with
a gradual trend down in surf heights expected this week as winds
weaken.

A small west northwest swell is expected to give surf a boost along
north and west facing shores Tuesday through Thursday. Small south
and south southwest swells will continue to keep some surf in place
through the week along south facing shores, with a slightly larger
south southeast swell expected boost surf heights a bit Wednesday
night through Friday night.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST this evening for East facing
shores of Kauai Oahu Molokai Maui and the Big Island.

Small Craft Advisory until 6 AM HST Monday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

Flash Flood Watch until 6 PM HST this evening Niihau-Kauai.

&&

DISCUSSION...Birchard
AVIATION...Bedal
MARINE...Foster

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 4:13 PM HSTAreal Flood AdvisoryHFOHonolulu94 min
Mar 29, 3:57 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Mar 29, 10:09 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 29, 10:24 AM HSTAreal Flood AdvisoryHFOKalawao99 min
Mar 29, 1:18 PM HSTAreal Flood AdvisoryHFOHawaii6 hr

Nearby

Flash Flood Warnings in Hawaii, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.